Liver Injury From Tumor Necrosis Factor-α Antagonists: Analysis of Thirty-four Cases

Marwan Ghabril, Herbert L. Bonkovsky, Clarissa Kum, Tim Davern, Paul H. Hayashi, David E. Kleiner, Jose Serrano, Jim Rochon, Robert J. Fontana, Maurizio Bonacini

Research output: Contribution to journalArticle

108 Scopus citations

Abstract

Background & Aims: Tumor necrosis factor (TNF)-α antagonists have been associated with drug-induced liver injury (DILI). We reviewed cases of DILI in the United States to identify those associated with use of TNF-α antagonists. Methods: We searched the U.S. DILI Network (DILIN) database, from 2003 to 2011, for cases associated with TNF-α antagonists. Mean Roussel-Uclaf Causality Assessment Method scores were calculated. A DILIN severity score was assigned according to a previously published scale, and we identified 6 subjects likely to have DILI associated with use of TNF-α antagonists. We also searched PubMed for articles that reported hepatotoxicity from TNF-α antagonists, identifying 28 additional cases suitable for analysis. Results: The drugs presumed to have caused DILI were infliximab (n = 26), etanercept (n = 4), and adalimumab (n = 4). The anti-TNF-α agent was the probable cause of 12 cases of DILI (35%), a very likely cause for 21 (62%), and a definite cause for 1 (3%). Median latency was 13 weeks (range, 2-104); however, 7 cases (20%) had latency periods longer than 24 weeks. Twenty-two of 33 subjects who underwent serologic analysis (67%) tested positive for anti-nuclear and/or smooth muscle antibodies. Of these 22, 17 underwent liver biopsy; 15 subjects had clear features of autoimmunity. The 22 subjects with autoimmune features had longer median latency (16 vs 10 weeks) and higher peak levels of alanine aminotransferase (784 vs 528 U/L) than the 12 without such features. There was 1 case of severe cholestasis. All but one subject improved after discontinuation of the implicated drug; 12 subjects received corticosteroid therapy. No deaths were attributed to liver injury, although one patient with preexistent cirrhosis required liver transplantation. Conclusions: Acute liver injury caused by TNF-α antagonists may be a class effect because multiple agents in this category have been implicated. The most common presentation is an autoimmune phenotype with marked hepatocellular injury, but a mixed non-autoimmune pattern or predominant cholestasis also occurs. The prognosis is usually good after drug discontinuation, although some patients may benefit from a course of corticosteroids. ClinicalTrials.gov: Number, NCT00345930.

Original languageEnglish (US)
Pages (from-to)558-564.e3
JournalClinical Gastroenterology and Hepatology
Volume11
Issue number5
DOIs
StatePublished - May 2013

Keywords

  • Autoimmunity
  • Drug-Induced Liver Injury
  • Hepatotoxicity
  • TNF-α Antagonists
  • Tumor Necrosis Factor

ASJC Scopus subject areas

  • Gastroenterology
  • Hepatology

Fingerprint Dive into the research topics of 'Liver Injury From Tumor Necrosis Factor-α Antagonists: Analysis of Thirty-four Cases'. Together they form a unique fingerprint.

  • Cite this

    Ghabril, M., Bonkovsky, H. L., Kum, C., Davern, T., Hayashi, P. H., Kleiner, D. E., Serrano, J., Rochon, J., Fontana, R. J., & Bonacini, M. (2013). Liver Injury From Tumor Necrosis Factor-α Antagonists: Analysis of Thirty-four Cases. Clinical Gastroenterology and Hepatology, 11(5), 558-564.e3. https://doi.org/10.1016/j.cgh.2012.12.025